Alert archive / Indiana / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS Louisville, KY

May 19, 2005Clark County, Indiana

NWS Louisville, KY issued this flash flood warning at May 19, 2005, 9:31 PM EDT for Clark County, Indiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 9:31 PM EDT (01:31 UTC)
Expired
May 19, 2005, 10:30 PM EDT
In force
59 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Clark County, IN

The radar

The Louisville radar (KLVX), 56 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
537 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 200131
FFWLMK
INC019-200230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
931 PM EDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARK COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 1030 PM EDT

* SERIOUS FLOODING CONTINUES ACROSS THE WARNED AREA...WITH NUMEROUS 
ROADS CLOSED BY HIGH WATER ACROSS CLARKSVILLE AND JEFFERSONVILLE. 
PEOPLE ARE ADVISED NOT TO MAKE UNNECESSARY TRAVEL THIS EVENING IN 
THE WARNED AREA DUE TO THE FLOODING THREAT...AND WAIT UNTIL THE 
FLOODING SUBSIDES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3847 8550 3843 8563 3831 8567 3828 8573
      3829 8578 3836 8577 3840 8581 3841 8599
      3847 8599 3851 8587 3860 8578 3860 8550
      3857 8542

$$
CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 19, 8:42 PM EDT, 49 minutes earlier.

Area forecast discussion, May 19, 8:42 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
842 PM EDT THU MAY 19 2005

.UPDATE...
LARGE AREAS OF THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE TO REPEAT
OVER THE SAME PLACES WITH ADDITIONAL DEVELOPMENT UPSTREAM OVER
ILLINOIS AND INDIANA. WATER PROBLEMS HAVE ALREADY BEGUN AND WILL
CONTINUE OVERNIGHT. THUS HAVE ISSUED A FLASH FLOOD WATCH FOR THE
ENTIRE AREA FOR OVERNIGHT.

UPDATE...
UPDATED GRIDS AND ZONES TO REFLECT NEW SEVERE THUNDERSTORM WATCH FOR
EASTERN SECTIONS OF THE CWFA. SCATTERED STRONG STORMS ARE EXPECTED
TO CONTINUE THROUGH THE REST OF THE AFTERNOON INTO THE EVENING HOURS
AS THEY TREK EASTWARD ACROSS THE AREA.

SHORT TERM(TONIGHT THROUGH SUNDAY AFTERNOON):

MOST IMPORTANT PROBLEM IS DEALING WITH THE SEVERE WEATHER THREAT
ACROSS THE FA THIS EVENING INTO TONIGHT. PRIMARY SEVERE WEATHER
THREAT LOOKS TO BE DAMAGING AND HAIL.

EXPECT A RATHER EXTENDED PERIOD OF SHOWER AND THUNDERSTORM ACTIVITY
TONIGHT. THE BEST SYNOPTIC SCALE FORCING WITH COOLER TEMPERATURES
ALOFT AND STEEPER LAPSE RATES WILL NOT MOVE INTO THE REGION UNTIL
THE EVENING AND OVERNIGHT HOURS.

ONCE THIS ACTIVITY CLEARS THE FA DURING FRIDAY...DRY AND PLEASANT
WEATHER FOR THE REMAINDER OF THE SHORT TERM. ONLY MODEST CHANGES TO
CURRENT FORECAST TRENDS WERE NEEDED FOR THE SHORT TERM.

LONG TERM (SUNDAY NIGHT THROUGH WEDNESDAY)...

MODELS HAVE BEEN COMING INTO BETTER AGREEMENT WITH FORMATION OF REX
BLOCK ACROSS NEW ENGLAND FOR THE EARLY PART OF NEXT WEEK. UPPER HIGH
IS EXPECT TO PERSIST NEAR THE LABRADOR STRAIT...WHILE A CLOSED LOW
IS EXPECTED FARTHER SOUTH ACROSS NEW ENGLAND. WITH THIS STAGNANT
PATTERN...AND WITH A RIDGE ACROSS THE DESERT SOUTHWEST. NORTHWEST
FLOW WILL BECOME ESTABLISHED ACROSS THE LOWER OHIO VALLEY. A COLD
FRONT EXPECTED LATE SUNDAY INTO MONDAY WILL BRING A REINFORCING SHOT
OF COOL AIR...WHICH WILL DROP MONDAYS TEMPERATURES CONSIDERABLY
FROM THOSE OF SUNDAY.

GFS IS THE STRONGEST AND FARTHEST WEST WITH THE POSITION OF THE
CLOSED LOW MONDAY AND TUESDAY...RETROGRADING THE CENTER OF THE LOW
WESTWARD OVER NEW YORK. IF THIS VERIFIES...BOTH MONDAY AND TUESDAY
WILL TREND COOLER WITH QUITE A BIT OF CLOUDS. FOR NOW...FEEL THAT
ECMWF MODEL HAS BETTER...FARTHER EAST...HANDLE ON ULTIMATE POSITION
OF CLOSED LOW. FOLLOWING ECMWF CHOICE...WILL GO WITH PARTLY CLOUDY
AND SEASONAL TEMPERATURES MONDAY AND TUESDAY.

MORE ZONAL FLOW WILL RE-ESTABLISH ITSELF ACROSS LOWER OHIO VALLEY
WEDNESDAY AND THURSDAY...WITH SLIGHTLY WARMER TEMPERATURES ACROSS
THE REGION. WILL CONTINUE A CHANCE OF CONVECTION WEDNESDAY NIGHT AND
THURSDAY AS A DISTURBANCE MOVES EAST OF THE LOWER MISSOURI VALLEY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT/900 PM CDT/EST.
FLASH FLOOD WATCH OVERNIGHT.
.KY...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT/900 PM CDT/EST
ALONG AND WEST OF A LINE FROM HENRY COUNTY...TO LARUE COUNTY...TO
SIMPSON COUNTY. SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT/1100 PM
CDT ALONG AND EAST OF A LINE FROM FRANKLIN COUNTY...TO MARION
COUNTY...TO ALLEN COUNTY. FLASH FLOOD WATCH OVERNIGHT ALL AREAS.

&&

13/AB/JSD
Hazardous weather outlook, May 19, 11:30 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT THU MAY 19 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-200830-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BEAVER DAM...
BOWLING GREEN...CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...
DANVILLE...ELIZABETHTOWN...ENGLISH...FRANKFORT...FRANKLIN...
GEORGETOWN...GLASGOW...HARDINSBURG...HARRODSBURG...JAMESTOWN...
JASPER...JEFFERSONVILLE...LAWRENCEBURG...LEITCHFIELD...LEXINGTON...
LOUISVILLE...MADISON...MOUNT WASHINGTON...MUNFORDVILLE...
NEW ALBANY...PARIS...RICHMOND...RUSSELLVILLE...SCOTTSVILLE...
SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...TELL CITY...
TOMPKINSVILLE...VERSAILLES...WINCHESTER
1130 AM EDT (1030 AM CDT) THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER THIS
AFTERNOON. THE STORM PREDICTION CENTER HAS CONTINUED A SLIGHT RISK
FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND OVERNIGHT. DEEP
SOUTHWESTERLY FLOW AT MID LEVELS WILL BE FAVORABLE FOR ISOLATED
OCCURRENCES OF DAMAGING WINDS AND SOME SEVERE HAIL.

OVERNIGHT TONIGHT...AN UPPER LEVEL LOW...WITH COOL MID LEVEL
TEMPERATURES...WILL MOVE SOUTHEASTWARD ACROSS THE OHIO RIVER.
ANOTHER ROUND OF CONVECTION IS EXPECTED TONIGHT WITH MARGINALLY
SEVERE HAIL AND FREQUENT LIGHTNING POSSIBLE. THERE COULD WELL BE A
BREAK IN THUNDERSTORM ACTIVITY THIS EVENING BETWEEN CONVECTION THIS
AFTERNOON AND LATER TNGT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY NIGHT AND MONDAY
AS WELL AS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JSD

In the hours before

Local storm report, May 19, 8:39 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
839 PM EDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     FLASH FLOOD      LOUISVILLE              38.22N 85.74W
05/19/2005                   JEFFERSON          KY   TRAINED SPOTTER

            HIGH WATER WAS COVERING ROADWAYS IN THE VICINITY OF
            VETERANS HOSPITAL.

&&

MRC
Local storm report, May 19, 8:54 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
854 PM EDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             LEAVENWORTH             38.20N 86.35W
05/19/2005  0.25 INCH        CRAWFORD           IN   TRAINED SPOTTER

&&

MRC
Special weather statement, May 19, 9:05 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
905 PM EDT THU MAY 19 2005

INZ084-089>091-KYZ023>030-034-038>041-045>049-053>057-061-062-067-
070>072-200303-
ANDERSON-BOYLE-BRECKINRIDGE-BULLITT-BUTLER-CLARK-CRAWFORD-EDMONSON-
FAYETTE-FLOYD-GARRARD-GRAYSON-HANCOCK-HARDIN-HARRISON-JEFFERSON-
JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-MEADE-MERCER-NELSON-
OHIO-PERRY-SHELBY-SIMPSON-SPENCER-WARREN-WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...FRANKLIN...ELIZABETHTOWN...
DANVILLE...BARDSTOWN...NEW ALBANY AND CORYDON
905 PM EDT THU MAY 19 2005

...DEADLY LIGHTNING BECOMING VERY WIDESPREAD THIS EVENING...

THUNDERSTORMS MOVING FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA ARE
PRODUCING UNUSUALLY COPIOUS AMOUNTS OF DEADLY LIGHTNING THIS EVENING.
LIGHTNING KILLS OVER A HUNDRED PEOPLE IN A TYPICAL YEAR AND CAUSES
HUNDREDS OF MILLIONS OF DOLLARS OF DAMAGE.

REPORTS OF HOUSE FIRES HAVE BEEN RECEIVED BY THE NATIONAL WEATEHR
SERVICE THIS EVENING.

LIGHTNING IS EXTREMELY DANGEROUS DO NOT VENTURE OUTSIDE ON FOOT.
LIMIT USE OF ELECTRONIC APPLIANCES...LAND LINE PHONES...AND SHOWERS.

STAY TUNED TO NOAA ALL HAZARDS RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

13
Local storm report, May 19, 9:21 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
921 PM EDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             4 NW OLMSTEAD           36.79N 87.07W
05/19/2005  1.75 INCH        TODD               KY   TRAINED SPOTTER

            GOLFBALL SIZE HAIL ALONG HIGHWAY 68.

&&

MRC
Local storm report, May 19, 9:21 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
921 PM EDT THU MAY 19 2005...COR COUNTY

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             4 NW OLMSTEAD           36.79N 87.07W
05/19/2005  1.75 INCH        LOGAN              KY   TRAINED SPOTTER

            GOLFBALL SIZE HAIL ALONG HIGHWAY 68.

&&

MRC
Local storm report, May 19, 9:29 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
929 PM EDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     FLASH FLOOD      NEW ALBANY              38.30N 85.83W
05/19/2005                   FLOYD              IN   TRAINED SPOTTER

            THREE TO FOUR FEET OF WATER WAS REPORTED ON EBERSOL
            STREET IN NEW ALBANY.

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:31 PM EDTFlash Flood WarningLMKFloyd119 min
May 19, 10:27 PM EDTFlash Flood WarningLMKClark, Floyd2 hr
May 20, 12:07 AM EDTSevere Thunderstorm WarningLMKDubois39 min
May 20, 1:03 AM EDTSevere Thunderstorm WarningLMKDubois49 min

Nearby

Flash Flood Warnings in Indiana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.